LabMed

Drug-Induced Hemolytic Anemia

At a Glance

Drug-induced immune hemolysis is an important component in the differential of acquired anemia. Hemolytic anemia should be considered in patients without an obvious cause of anemia (e.g., bleeding). Signs of drug-induced immune hemolysis may include scleral icterus and jaundice. The patient's medication list should be carefully reviewed. Aldomet and fludarabine cause hemolytic anemia that does not require presence of the drug and has similar serologic findings as warm autoimmune hemolysis (see chapter on Autoimmune Hemolytic Anemia). Other drugs, such as peniclllins and cephalosporins, require the presence of drug for hemolysis and are covered in this chapter. The drug typically either acts as a hapten or promotes immune complex formation.

What Tests Should I Request to Confirm My Clinical Dx? In addition, what follow-up tests might be useful?

If a hemolytic anemia is in the differential, haptoglobin, lactate dehydrogenase (LDH), and bilirubin can be useful. Haptoglobin scavenges free hemoglobin and is low in hemolytic anemia.

Hemolysis may also lead to elevated LDH and bilirubin. LDH is present in red cells, and hemolysis causes release into the plasma. Bilirubin is a breakdown product of hemolglobin and becomes elevated as hemoglobin is released. Indirect hyperbilirubinemia is typically seen in hemolysis.

To determine the potential immune nature of the anemia, a type and screen and direct antiglobulin test (DAT, also called a direct Coomb's test) can be ordered. The direct antiglobulin test should be positive for detection of IgG and/or complement binding to the patient's red blood cells. However, as opposed to warm autoimmune hemolytic anemia, drug is required for antibody binding and both the antibody screen and an eluate made from the patient's red blood cells will typically be nonreactive (i.e., no antibody detected).

Review of the peripheral smear is also helpful. In drug-induced hemolysis, there may be spherocytes due to removal of part of the red cell membrane. As there is generally no red cell production defect in hemolytic anemias, reticulocyte counts may be elevated.(Table 1)

Table 1

Test Results Indicative of the Disorder
Direct antiglobulin test (DAT) Antibody screen: Eluate Haptoglobin Lactate dehydrogenase Indirect bilirubin
positive for IgG and/or complement typically negative typically nonreactive decreased elevated elevated

Are There Any Factors That Might Affect the Lab Results? In particular, does your patient take any medications - OTC drugs or Herbals - that might affect the lab results?

Haptoglobin is very sensitive but not specific for immune hemolysis, as even small amounts of free hemoglobin can deplete normal levels of serum haptglobin. It may also be decreased in liver disease. As haptoglobin is an acute phase reactant, it may be elevated in a number of diseases leading to difficulties in interpretation.

LDH is present in all tissues, including red cells, so elevations are consistent with hemolysis but very nonspecific as any cellular damage may affect levels. As such, there are many other disorders that may cause an elevated LDH.

Approximately 5-10% of DATs may be positive in hospitalized patients. Causes may include incompatible plasma transfusion (typically through platelet transfusion) and nonspecific binding of immunoglobulin and complement, as these are often elevated in hospitalized patients. Incompatible red cell transfusion can also cause a positive DAT. The presence of a positive DAT must be correlated with other signs and laboratory tests for hemolysis.

What Lab Results Are Absolutely Confirmatory?

Reference laboratories can mix red cells with the suspected drug and then detect reactivity with patient serum. This testing is typically not necessary, as the diagnosis can usually be made in the setting of clinically-evident hemolysis, a drug known to be associated with drug-induced hemolysis and a positive DAT. Stopping the offending drug with cessation of hemolysis is generally sufficient for confirmation of the diagnosis.

You must be a registered member of Endocrinology Advisor to post a comment.

Sign Up for Free e-Newsletters